# SDR CA091228001

- Difficulty date: December 11, 2009
- Submitted: January 19, 2010
- Operation: General aviation
- Make and model: Piper PA-31
- Aircraft time: 5,714 hours
- Engine: Lyc TIO540A2C
- System (JASC): 8550 · Reciprocating Engine Oil System
- Part: Gasket
- Part number: LW12795
- Condition: Torn
- Location: Oil Filter Adapt
- Stage of operation: CL
- How discovered: O
- Nature of condition: K, J
- Precautionary procedure: O

## Discrepancy

(CAN) AFTER TAKEOFF, THE CREW REPORTED LOW OIL PRESSURE AND HIGH OIL TEMPERATURE ON THE LEFT ENGINE.  A CIRCUIT AND LANDING WERE CARRIED OUT.  THE OIL WAS DRAINED AND THE SUCTION SCREEN AND SPIN ON FILTER INSPECTED FOR CONTAMINATION.  THERE WERE SEVERAL VERY SMALL PIECES OF PAPER GASKET MATERIAL FOUND IN THE OIL SUCTION SCREEN.  FURTHER INVESTIGATION REVEALED A LARGER PIECE OF GASKET MATERIAL (1 CM SQUARE) LODGED IN THE OIL PRESSURE BYPASS VALVE WHICH CAUSED THE VALVE TO STAY OPEN, RESULTING IN LOW OIL PRESSURE.  FURTHER DISASSEMBLY REVEALED THAT THE OIL FILTER ADAPTOR GASKET P/N LW-12795 WAS THE SOURCE OF THE GASKET MATERIAL.  THIS GASKET HAD BEEN INSTALLED UPSIDE DOWN WHICH RESULTED IN THE HOLES NOT LINING UP AND RESTRICTED OIL PASSAGE TO THE FILTER.  OVER TIME THE FLOW OF OIL CAUSED THE GASKET TO FALL APART.  THE LABEL "TOP OF ENGINE" ON THE GASKET WAS PRINTED UPSIDE DOWN WHICH MAY HAVE CONTRIBUTED TO THE GASKET BEING INSTALLED UPSIDE DOWN.   IT IS UNKNOWN HOW LONG THE GASKET HAD BEEN INSTALLED.  THE AIRCRAFT WAS PURCHASED AND IMPORTED BY THE CURRENT OWNER 490 HOURS AGO AND THE GASKET WAS INSTALLED SOMETIME PRIOR TO THE PURCHASE.  THE GASKET WAS REPLACED AND OIL AND FILTER CHANGED.  ENGINE RUNUP AND TEST FLIGHT WERE CARRIED OUT WITH NO OTHER RELATED DEFECTS NOTED. (TC NR 20091228001)
